Discharge And Home Healthcare Guidelines

PREVENTION. To prevent acute adrenal crisis, teach patients how to avoid stress. Emphasize the need to take medications as prescribed and to contact the physician if the patient becomes stressed or unable to take medications.

MEDICATIONS. Be sure the patient understands the reason for steroids prescribed. (See Box 2 for full explanation.)

RESOURCES. Referrals may be necessary to identify potential physical and emotional problems. Notify the hospital's social service department before patient discharge if you have identified obvious environmental stressors. Initiate home health nursing to assure compliance with medical therapy and early detection of complications. If you identify emotional problems, refer the patient to therapists or self-help groups.

48 Air Embolism

• BOX 2 Patient Teaching for Corticosteroids

• Emphasize the lifetime nature of taking corticosteroids.

• Provide name, dosage, and action of the prescribed medication.

• Explain the common side effects of weight gain, swelling around the face and eyes, insomnia, bruising, gastric distress, gastric bleeding, and petechiae.

• Advise the patient to take the medication with meals to avoid gastric irritation and to take the medication at the time of day prescribed, usually in the morning.

• Suggest the patient weigh self daily, at the same time each day, and call the healthcare provider if weight changes by ±5 pounds.

• Emphasize that the patient should always take the medication. Not taking it can cause life-

threatening complications. Tell patient to call the healthcare provider if she or he is unable to take medication for more than 24 hours.

• Explain that periods of stress require more medication. Tell the patient to call the healthcare provider for changes in dose if he or she experiences extra physical or emotional stress. Illness and temperature extremes are considered stressors.

• Explain preventative measures. Tell the patient that, to prevent getting ill, she or he should avoid being in groups with people who are ill and environments where temperatures change from very hot to very cold.

• Teach the patient to recognize signs of undermedication: weakness, fatigue, and dizziness.

Emphasize the need to report underdosing to the healthcare provider.

• Teach the patient to avoid dizziness by moving from a sitting to a standing position slowly.

Urge the patient to always wear a medical alert necklace or bracelet to inform healthcare professionals of the diagnosis.

0 0

Post a comment